Up at night, down by day

Up at night, down by day

Q: I have been having unsolicited erections while asleep and this has been going on for more than a decade into my fifties. I am unsure of the terminology to describe the condition, whereby I need to ease off my bladder for 1-2 times every night. The erection that wakes me up every night results in painful sensation at the lower abdomen, especially when fully erect. Of course I cannot urinate straight away. After 1-2 minutes of hesitancy of urination, it is time taken to 'stand down'. So I need about 2-3 minutes before I can empty my bladder and then go back to sleep. The cycle may repeat itself on one or two occasions per night. This has been happening for more than a decade.

I am on anti-hypertensive, statin and nitrates medication for arteriosclerosis and hypercholesterolemia; I had cardiac stenting 5 years ago. Are these medications the side effects of the symptoms described above? Can this result in undesirable effects in the future?

My wife and I have sexual encounters between one to two times a week, especially towards the weekend. The irony is, I began to experience erectile dysfunction (ED) on many occasions and unable to sustain erection till the end! But the nightly erection prior to emptying the bladder is very hard and tight that wakes me up as described above. How I wish it in this 'stand up' state during the intimate moment minus the discomfort that comes with it!

My last screening 2 years ago by urologist in the Hospital was favourable and I was told the condition is normal.How dangerous is it for me is with heart condition and experiencing ED at the same time in taking the 'blue pills'?

Confused

A: I can truly understand why you are confused. I began wondering whether "someone" upstairs is playing a trick on your sex life. On the one hand, you have an erection on a nightly basis to the extent that makes it difficult for you to urinate for the whole decade. On the other hand, the erection is removed or reduced when it is most needed! This is truly an irony!

Anyway, when I first read your question, I was convinced you have nocturnal penile tumescence (NPT), which is a spontaneous erection of the penis during REM sleep. This is physiological response in healthy men, also commonly known as "morning glory" or "morning wood".

When I discovered you also have erectile dysfunction (ED), I am not so sure what you are experiencing is normal. There is arare medical condition called stuttering priapism, which is affectionately named after Priapus, a Greek God of fertility. Stuttering priapism is the frequent recurrent episodes of "unwanted" and occasionally painful erection.

Majority of the sufferers had unknown pathology, however it is also associated with sickle cell disease. The majority of such priapism is self-limiting, however some may progress to ischemia. Prolonged problems may lead to depletion of oxygenation and eventually erectile dysfunction. Perhaps this is what you are experiencing.

I can understand that you are somewhat worried about your cardiac conditions and how the side effects of the medications may result in the stuttering priapism. Rest assured, the condition is not related to either of your concerns. Paradoxically, the PDE-I (blue pills) is one of the recognised treatment options to counteract stuttering priapism. The bad news is, you are contra-indicated for such treatment as you are on nitrites.

My advice to you is take no medication. Take advantage of "unwanted" nightly erection, and make the hardness "wanted" when the opportunity permits.

More about

Purchase this article for republication.

BRANDINSIDER

SPONSORED

Most Read

Your daily good stuff - AsiaOne stories delivered straight to your inbox
By signing up, you agree to our Privacy policy and Terms and Conditions.